Tornadoes · United States · Minnesota · 2016

EF0 tornado, Oylen to Esterday, Minnesota, June 19, 2016

From Oylen to Esterday, this EF0 tornado ran 2.3 miles across Wadena and Cass counties on June 19, 2016, touching down at 6:29 PM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 19, 2016
Touchdown
6:29 PM CDT (23:29 UTC)
Lifted
6:32 PM CDT (23:32 UTC)
On the ground
3 minutes
Path length
2.3 miles (3.7 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Counties
Wadena and Cass counties
Touchdown point
46.500, -94.790
Lift-off point
46.496, -94.738
Record number
1606191729-01

The damage survey

1 damage points were recorded along this path by NWS DLH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 64 mph.

  • Law enforcement reported tornado 8 NNE of Staples. Brief touchdown was reported. Survey teams were not able to investigate this location. No reports of damage or injuries were received, so believed to be either brief touchdown or EF-0.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A cold front moved to a Baudette to Breckenridge line by the late afternoon of June 19th. Very muggy conditions covered much of Minnesota, with afternoon temperatures in the upper 80s to lower 90s and dew points in the mid 60s to mid 70s. A line of thunderstorms broke out near the front, extending all the way from eastern South Dakota into north central Minnesota. In this line, one severe thunderstorm flared up over eastern Otter Tail County and tracked eastward into southern Wadena County. Another severe thunderstorm flared up well behind the front, or over northeast Kittson County, and tracked eastward toward Warroad, Minnesota. Both storms produced large hail along their tracks.

Tornadic thunderstorms formed in a very unstable airmass ahead of a cold front that moved through the area during the evening. Storms developed around 5 pm, and moved rapidly east, affecting much of northeast Minnesota and parts of northwest Wisconsin. Tornadoes, large hail and damaging winds occurred across parts of the area.||Damage surveys conducted by National Weather Service meteorologists confirmed 4 tornadoes over northeast Minnesota that evening. The strength of the tornadoes ranged from EF0 to EF2.

A brief touchdown occurred in an open field near the Wadena/Cass County line and appeared to move into Cass County before lifting. Peak winds were estimated at 75 mph.

There was a brief touchdown with no reported damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

30 minutes of warning. NWS FGF issued a tornado warning for this county at 22:59 UTC, 30 minutes before the tornado touched down, in force until 23:29 UTC.

The county was under a severe thunderstorm watch, issued at 22:23 UTC and running to 00:24 UTC.

Issued (UTC)ExpiredProductOffice
22:23 UTC00:24 UTCSevere Thunderstorm WatchFGF
22:38 UTC23:45 UTCSevere Thunderstorm WarningFGF
22:59 UTC23:29 UTCTornado WarningFGF

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:57 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jun 19, 3:34 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 19, 3:34 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
334 PM CDT SUN JUN 19 2016

.SHORT TERM...(This evening through Monday)
Issued at 308 PM CDT Sun Jun 19 2016

At 20z a Surface cold front has nearly pushed through the FA and
was stalled roughly along a Baudette-Bemidji-Breckenridge line.
SPC mesoanalysis indicates 2500 to 4000 j/kg of MLCAPE across the
area with MNCIN eroding along the boundary...while the SPC HRRR3
model runs have been consistent in developing scattered strong to
severe thunderstorms along the frontal zone just east of FAR-BJI
line from 21z onward. Suspect that this is a bit early as 18z ABR
amd INL soundings coming in with 15C at 700mb...suggesting a
substantial CAP needs to be overcome. That said... will need to
keep sharp eyes on that frontal zone through around 00z... till
threat shifts well east of the FA. If CAP breaks... rotating
supercells are likely across the southeastern FA. SPC is
considering a Watch to be highly likely for this area attm.

Tonight and Monday...A more stable and dry airmass settles into
the area overnight with dewpoints dropping into the lower 50s for
most areas by around midnight. Light west to northwest blayer flow
will persist overnight and into Monday. Temps overall cool to
slighrtly below normal realms.

.LONG TERM...(Monday night through Sunday)
Issued at 308 PM CDT Sun Jun 19 2016

The period starts quiet as sfc high pressure builds over the
forecast area. Upper level pattern shows mainly zonal flow with a
slight NW flow component. Temps will remain rather seasonal with
highs in the mid 70s with little pcpn forecast.

By Wednesday...the H5 ridge will build and shift eastward over the
Dakotas and start to bring warmer temps back across the
region...with values beginning to climb back in the 70s and 80s.
Southerly sfc winds will bring moisture back north ahead of another
low pressure system forecast to cross the area. The risk for
showers/tstms increase ahead of the system with lift associated with
the sfc boundary.

For Thursday through Sunday...the pattern becomes a little more
unsettled as a series of waves propagate through the flow bringing
more chances for pcpn...and temperatures remain near to slightly
above normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Updated at 320 PM CDT Sun Jun 19 2016

Surface boundary along a BDE-BJI-BWP line at 20z... with gusty
west-northwest winds behind. Areas of low VFR cigs across the
central RRV and Northwest Minnesota as well. Expect boundary to
slide eastward across northern MN through the rest of this
afternoon... with scattered thunderstorms possible from
westcentral into northcentral MN through 23z. Tonight...fair
skies and light west to northwest flow through the boundary layer.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...Potential for Watch across portions of west central MN.

&&

SHORT TERM...Gust
LONG TERM...Hopkins
AVIATION...Gust
Hazardous weather outlook, Jun 19, 7:12 AM CDT, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
712 AM CDT SUN JUN 19 2016

MNZ003-005-006-008-009-013>017-022>024-027>032-040-NDZ053-201215-
CLAY-ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-
PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-
MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-RICHLAND-
712 AM CDT SUN JUN 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF
NORTHWEST MINNESOTA EARLY THIS MORNING. A SECOND ROUND OF
THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF WEST CENTRAL
MINNESOTA AND THE FAR SOUTHERN RED RIVER VALLEY LATE THIS
AFTERNOON INTO THE EARLY EVENING. A COLD FRONT WILL MOVE ACROSS
THE REGION THIS AFTERNOON AND THUNDERSTORMS MAY DEVELOP AHEAD OF
THE FRONT LATE IN THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS MAY BE NEEDED THIS AFTERNOON.

MNZ001-002-004-007-NDZ006>008-014>016-024-026>030-038-039-049-052-
054-201215-
WEST POLK-NORMAN-KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-
BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-
STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-WESTERN WALSH COUNTY-
712 AM CDT SUN JUN 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS PORTIONS OF EASTERN
NORTH DAKOTA LATE TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY.

SPEICHER

In the hours before

Local storm report, Jun 19, 5:52 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
552 PM CDT SUN JUN 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             WADENA                  46.44N 95.13W
06/19/2016  E1.00 INCH       WADENA             MN   TRAINED SPOTTER

&&

GGUST
Local storm report, Jun 19, 6:25 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
625 PM CDT SUN JUN 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             9 NNE ALDRICH           46.49N 94.87W
06/19/2016  E1.75 INCH       WADENA             MN   EMERGENCY MNGR

            LARGE HAIL ACROSS SOUTHWEST BULLARD TOWNSHIP.

&&

GGUST

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Minneapolis, MN (KMPX), 12:00Z

11.5 hours before the tornado, 204 km from the path. June 19, 2016.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2 joules per kilogram, CIN -317, lifted condensation level 1426 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-06-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 154 square meters per square second, 0 to 6 km bulk shear 41 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-317 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1426 m above ground
0-6 km bulk shear
41 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.2 K/km

Open this sounding in Storm Lab

Minneapolis, MN (KMPX), 00:00Z

0.5 hours after it, 204 km from the path. June 20, 2016.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 616 joules per kilogram, CIN -295, lifted condensation level 1984 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-06-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 216 square meters per square second, 0 to 6 km bulk shear 44 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
616 J/kg
Mixed-layer CIN
-295 J/kg
Surface CAPE
1222 J/kg
Mixed-layer LCL
1984 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
35 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
396 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3
0-3 km lapse rate
6.6 K/km

Open this sounding in Storm Lab

The radar

The Duluth radar (KDLH), 199 km away, was scanning. The volume nearest the touchdown began at 23:26 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:51 UTCHAIL 1WadenaWadena, MN
23:12 UTCHAIL 1.759 Nne AldrichWadena, MNLARGE HAIL ACROSS SOUTHWEST BULLARD TOWNSHIP.
23:15 UTCHAIL 2.7511 Nne AldrichWadena, MN
23:22 UTCFUNNEL CLOUD5 E LeaderCass, MN
23:25 UTCHAIL 19 N Staples AirportWadena, MNA FEW MINUTES OF DIME TO QUATER SIZED HAIL.
23:29 UTCTORNADO8 N Staples AirportWadena, MNBRIEF TOUCHDOWN OCCURRED IN AN OPEN FIELD NEAR THE CASS COUNTY LINE AND APPEARED TO MOVE INTO CASS COUNTY BEFORE LIFTING.
23:30 UTCHAIL 1.755 E LeaderCass, MN
23:30 UTCTORNADO8 Nne StaplesCass, MN
23:34 UTCHAIL 11 N Pine RiverCass, MNNICKEL TO QUARTER SIZED HAIL.
23:40 UTCHAIL 2.52 W Breezy PointCrow Wing, MN
23:40 UTCHAIL 2.753 N NisswaCrow Wing, MN
23:42 UTCHAIL 2.75Lake ShoreCass, MN
23:47 UTCHAIL 2.754 S Breezy PointCrow Wing, MN
23:47 UTCHAIL 3NisswaCrow Wing, MN
23:48 UTCHAIL 2.755 E NisswaCrow Wing, MN
23:50 UTCHAIL 1.757 S CrosslakeCrow Wing, MN
23:50 UTCHAIL 44 Ne NisswaCrow Wing, MNOBSERVER ESTIMATED 70MPH WINDS.
23:52 UTCHAIL 1.75Lake HubertCrow Wing, MN
23:54 UTCFUNNEL CLOUD3 S NisswaCrow Wing, MN
00:07 UTCFUNNEL CLOUDCrosbyCrow Wing, MN

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2016 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

The other tornadoes of June 19, 2016

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 198:00 AM CDTEF1Lake of the Woods, MN3.0400
June 196:22 PM CDTEF0Roseau, MN0.320
June 196:49 PM CDTEF1Aitkin, MN8.1440
June 197:06 PM CDTEF1Saint Louis, MN7.2250
June 197:11 PM CDTEF2Crow Wing, MN3.5730

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.